Wildfire, Potter
- When
- March 18, 6:15 PM CST to March 19, 12:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Old Muddy Road Wildfire began about nineteen and a half miles northwest of Amarillo Texas in Potter County around 1815CST. The wildfire was caused by downed power lines and consumed four thousand and four hundred and eighty acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Old Muddy Road Wildfire began about nineteen and a half miles northwest of Amarillo Texas in Potter County around 1815CST. The wildfire was caused by downed power lines and consumed four thousand and four hundred and eighty acres. There was a report of twenty homes threatened and thirteen homes destroyed by the wildfire. There were also forty other structures threatened and ten other structures destroyed. There were no reports of any injuries or fatalities. There were a total of nine fire departments and other fire agencies that responded to the wildfire including the Texas A&M Forest Service. The resources assigned included two TFS taskforces, two TIFMAS engine strike teams, two heavy air tankers, lead plane and an aerial supervision platform. The wildfire was contained around 1100CST and 1200CST on March 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 2:39 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
339 PM CDT Sun Mar 18 2018
.DISCUSSION...
March and April usually take the Panhandles on a roller coaster ride
of wild swings in temp and weather, but this year's coaster has been
a fairly gentle ride and will continue that way the next 7 days.
The ride will however reach the highest peak temp-wise so far
this spring by late week, with many areas finally cracking through
for some 80 plus degree weather. After a few possible storms this
afternoon in northeast parts of the combined Panhandles, precip
chances will disappear again for the foreseeable future. The Gulf
of Mexico looks to open back up for business beginning late week
and moisture return will begin to increase across the southern
Plains as a wrn upr trough begins to set up. However, we're
likely going to be on the wrong side of the dryline as we often
are this time of year.
Tonight through Monday Morning...Tough wind forecast tonight,
wish someone could tell us how much of the model progged 50-60kt
jet at 2kft will be able to mix to the sfc. Overall, went higher
than any raw model output on winds overnight and especially Mon
morning. With most models indicating those 50+ kt winds beneath
the post-frontal isothermal layer, especially in NE sections of
the area, have some concern for a few rogue High Wind Warning-
level gusts. For the most part though think 25-35G55 MPH will be
more common and plan to hold with the Wind Advisory issued earlier
today.
Monday afternoon through Saturday...Highs will be cool Monday,
about normal Tuesday, warmer Wednesday, warmer Thursday, and then
should remain well above average through the weekend with
widespread 80s and maybe even a few 90s possible at some point.
The middle part of this week should have fairly light winds
before the winds start picking back up Fri into next weekend. With
southwest upr flow crossing those big tall rocky things to our
west, we should see off and on high clouds all week.
.FIRE WEATHER...
After critical fire weather conditions slack off later tonight, we
will be predominately concern-free fire weather-wise through
Thursday. Though there are no synoptically-evident fire outbreak
patterns noted in the next 7 days, a return to critical fire weather
conditions looks pretty likely by late week toward the weekend.
Simpson
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 40 56 30 62 35 / 5 0 0 0 0
Beaver OK 39 50 29 62 31 / 40 10 0 0 0
Boise City OK 35 51 26 60 28 / 20 0 0 0 0
Borger TX 43 55 32 64 37 / 10 0 0 0 0
Boys Ranch TX 39 58 28 65 33 / 5 0 0 0 0
Canyon TX 39 57 29 63 34 / 5 0 0 0 0
Clarendon TX 43 58 32 64 36 / 5 0 0 0 0
Dalhart TX 36 55 26 62 29 / 5 0 0 0 0
Guymon OK 37 52 29 62 31 / 30 5 0 0 0
Hereford TX 38 58 28 64 34 / 0 0 0 0 0
Lipscomb TX 43 51 31 62 34 / 40 5 0 0 0
Pampa TX 41 54 31 62 35 / 20 0 0 0 0
Shamrock TX 44 57 35 64 35 / 10 0 0 0 0
Wellington TX 46 61 35 65 37 / 5 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 9 PM this evening to noon CDT Monday for the
following zones: Collingsworth...Deaf Smith...Donley...
Gray...Hansford...Hemphill...Lipscomb...Ochiltree...
Oldham...Potter...Randall...Roberts...Wheeler.
Red Flag Warning until 6 AM CDT Monday for the following zones:
Armstrong...Carson...Dallam...Deaf Smith...Hansford...
Hartley...Hutchinson...Moore...Oldham...Potter...Randall...
Sherman.
Wind Advisory until noon CDT Monday for the following zones:
Armstrong...Carson...Dallam...Hartley...Hutchinson...
Moore...Sherman.
High Wind Warning until 9 PM CDT this evening for the following
zones: Deaf Smith...Oldham...Potter...Randall.
OK...Wind Advisory from 9 PM this evening to noon CDT Monday for the
following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Cimarron...Texas.
&&
98/9Hazardous Weather Outlook National Weather Service Amarillo TX 359 PM CDT Sun Mar 18 2018 OKZ001>003-TXZ001>020-191200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 359 PM CDT Sun Mar 18 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Windy conditions and critical fire weather will continue through much of the night for most of the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated to critical fire weather conditions are possible Monday, Thursday, Friday, and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions Monday, Thursday, Friday, and Saturday. Simpson
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745836.